Alert archive / Maryland / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 112, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 14, 2004, 6:11 PM EDT for Worcester County, Maryland. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2004, 6:11 PM EDT (22:11 UTC)
- Expired
- Jul 14, 2004, 6:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Worcester County, MD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 12:50 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:45 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 14, 3:45 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 345 PM EDT WED JUL 14 2004 .SYNOPSIS... LATEST SURFACE ANALYSIS INDICATES A COLD FRONT MOVING EWD ACROSS WRN VA...WITH TSTRMS OUT AHD OF FRONT. MOST OF THESE ARE N OF THE AKQ FA...AS STORM THE DEVELOPED EARLIER OVER CUMBERLAND COUNTY WEAKENED AS IT MOVED INTO APPARENTLY A WEAKLY CAPPED AMS. HOWEVER...LINE BEGINNING TO DEVELOP JUST N OF THE AREA...AND THIS WILL LIKELY EFFECT OUR NORTHERN COUNTIES OVER NEXT FEW HOURS. WATER VAPOR AND UPPER AIR DATA SHOW UPPER VORT TRACKING WELL N OF THE AREA...AS WELL AS ABUNDANT DRY AIR IN THE MID LEVELS. && .SHORT TERM (TONIGHT AND THU)...SFC TROF TO MOVE ACROSS THE AREA TONIGHT...FOLLOWED CLOSELY BY COLD FRONT OVERNIGHT. THIS SHOULD ALLOW REMAINING TSTMS TO PUSH E OF THE AREA EARLY TONIGHT. TOMORROW SHOULD BE A REFRESHING CHANGE...WITH DEWPTS DROPPING BACK INTO THE LOWER 60S...WHICH WILL BE A NOTICEABLE DIFFERENCE FROM THE MID TO UPPER 70S WEVE EXPERIENCED THE PAST FEW DAYS. GIVEN THE LOWER HUMIDITY...WILL GO DRY FOR THU. && .LONG TERM (FRI THROUGH NEXT WED)...FRI AND SAT APPEAR DRY...WITH CONTINUED LOWER HUMIDITY LEVELS...AND FRONT STALLED OUT JUST TO OUR S. A GOOD AMT OF UNCERTAINTY BEYOND SAT.BMEDIUM RANGE MODELS FAIRLY CONSISTENT IN SHOWING A LOW PRESSURE SYSTEM APPROACHING FROM THE W ON SUN. AT UPPER LEVELS...TREND IS FOR A RIDGE BUILDING OVER THE WESTERN US...AND UPPER TROF DEEPENS OVER THE EAST...WITH UPPER LOW TENDING TO CUT OFF OVER THE MID ATLC. AGREE WITH FCSTR CONSENSUS AND HPC IN GOING WITH MORE PESSIMISTIC FORECAST FOR MON AND TUE...WITH DEEP CYCLONIC FLOW FCST. NEXT WED WILL DEPEND ON WHETHER UPPER LOW LIFTS OUT...BUT TOO FAR OUT TO MAKE A CALL ON THAT. HAVE GONE WITH 20 POP FOR KNOW. && .AVIATION... VFR...EXCEPT IFR IN ISOLD TO SCT TSTRMS THIS EVENING. && .MARINE... NO FLAGS NEXT 5 DAYS...WITH GENERALLY LIGHT WINDS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && .PRELIMINARY POINT TEMPS/POPS... SBY 65 85 62 85 / 40 10 10 10 OXB 67 84 65 82 / 40 10 10 10 WAL 70 85 68 86 / 40 10 10 10 FVX 66 87 63 87 / 20 10 10 10 RIC 68 87 64 87 / 30 10 10 10 PTB 68 88 63 87 / 30 10 10 10 AKQ 68 88 64 87 / 30 10 10 10 PHF 70 87 67 87 / 30 10 10 10 ORF 73 87 70 87 / 30 10 10 10 ECG 72 88 69 87 / 30 10 10 10 && 18/33
Hazardous weather outlook, Jul 14, 5:35 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 535 AM EDT WED JUL 14 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-150900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 535 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION IN AN AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EVENING. HOT AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. FORECASTER ID 32 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 14, 5:24 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 524 PM EDT WED JUL 14 2004 VAZ048-049-060>063-067>069-142145- AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- 524 PM EDT WED JUL 14 2004 ...STRONG THUNDERSTORMS MOVING THROUGH THE EASTERN VIRGINIA PIEDMONT... AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTHWEST OF LOUISA TO FARMVILLE...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LOUISA AROUND 530 PM EDT HADENSVILLE AROUND 535 PM EDT MINERAL AROUND 540 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA COURTHOUSE...CARTERSVILLE...CUMBERLAND...FORK UNION...GOOCHLAND... HAMPDEN SYDNEY AND POWHATAN. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. CULLEN
Local storm report, Jul 14, 5:47 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
547 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG HOOPERSVILLE 38.26N 76.18W
07/14/2004 DORCHESTER MD AMATEUR RADIO
TREES AND POWER LINES DOWN ON HOOPERS ISLAND.
&&
CULLENLocal storm report, Jul 14, 5:50 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
550 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG DEAL ISLAND 38.16N 75.95W
07/14/2004 SOMERSET MD EMERGENCY MNGR
TREES BLOWN DOWN.
&&
CULLENSpecial weather statement, Jul 14, 5:55 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 555 PM EDT WED JUL 14 2004 VAZ074>077-142245- ESSEX VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA- 555 PM EDT WED JUL 14 2004 ...STRONG THUNDERSTORMS MOVING THROUGH NORTHERN NECK... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM 8 MILES NORTH OF CHAMPLAIN TO 9 MILES WEST OF CHAMPLAIN...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...CHAMPLAIN AROUND 605 PM...MONTROSS AROUND 610 PM... TAPPAHANNOCK AROUND 620 PM...WARSAW AROUND 625 PM...CALLAO AROUND 640 PM...AND ROBLEY AROUND 645 PM. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF ONE TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
Local storm report, Jul 14, 5:58 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 10 N BOWLING GREEN 38.19N 77.35W
07/14/2004 1.50 INCH CAROLINE VA FIRE DEPT/RESCUE
ONE TO ONE HALF INCH DIAMETER HAIL FELL.
&&
CULLENLocal storm report, Jul 14, 6:08 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
608 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND DMG CRISFIELD 37.98N 75.86W
07/14/2004 SOMERSET MD AMATEUR RADIO
TREES AND POWER LINES DOWN FROM CRISFIELD TO MARION
STATION. WIDESPREAD POWER OUTAGES REPORTED.
&&
CULLENThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:24 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Cumberland, Powhatan | 36 min |
| Jul 14, 2:05 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield | 25 min |
| Jul 14, 5:23 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 37 min |
| Jul 14, 6:31 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 29 min |
| Jul 14, 6:35 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Jul 14, 6:40 PM EDT | Severe Thunderstorm Warning | AKQ | Essex | 20 min |
| Jul 14, 7:08 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Mecklenburg | 37 min |
| Jul 14, 7:14 PM EDT | Special Marine Warning | AKQ | 61 min | |
| Jul 14, 7:17 PM EDT | Severe Thunderstorm Warning | AKQ | King and Queen, Lancaster, Middlesex | 28 min |
| Jul 14, 7:40 PM EDT | Special Marine Warning | AKQ | 65 min | |
| Jul 14, 7:49 PM EDT | Special Marine Warning | AKQ | 41 min | |
| Jul 14, 5:28 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester | 17 min |
| Jul 14, 5:45 PM EDT | Severe Thunderstorm Warning | AKQ | Somerset, Wicomico | 30 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.